Q. I have taken NSAIDs for pain relief, but they bump up my blood pressure. I had some dental work done, and I took Advil for the throbbing pain. When I checked my blood pressure, it had spiked about 40 points over my usual number.

Is Tylenol less likely to be a problem? I try to avoid pain meds as much as possible, but occasionally I have to take something.

A. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Advil, Motrin IB) or naproxen (Aleve) can raise blood pressure (European Heart Journal, Nov. 21, 2017). Pain can also increase BP.

The makers of Tylenol are advertising that their pain reliever “Won’t raise blood pressure the way that Advil, Aleve or Motrin sometimes can.” That sounds reassuring, but you will notice that the commercial does not say acetaminophen (Tylenol) won’t raise blood pressure at all.

Researchers have found that both acetaminophen and NSAIDs “independently increase the risk of hypertension in women” (Hypertension, September 2005). There is also a similar association in men (Archives of Internal Medicine, Feb. 26, 2007).

Occasional use may not pose a problem. Aspirin does not appear to increase blood pressure the way other NSAIDs do.

To help you avoid other things that can contribute to high blood pressure, you may find our eGuide to Blood Pressure Solutions helpful. This online resource is available in the Health eGuides section at www.PeoplesPharmacy.com.

Q. I have read that the new COVID-19 vaccines may cause Bell’s palsy. Can you tell me more?

When I was in my mid-20s I had this facial paralysis. It came on suddenly and lasted two days. There were no lasting effects and no other accompanying symptoms.

A. Food and Drug Administration analysts have not concluded that the mRNA COVID-19 vaccines from Pfizer/BioNTech and Moderna cause Bell’s palsy. This condition is usually temporary (a few weeks) and manifests as one-sided facial paralysis.

In the Pfizer vaccine trial there were four cases, all among people who got the vaccine. The Moderna clinical trial had three cases among those who got vaccinated and one among those who got placebo. All these cases could have been coincidental, but the FDA will be tracking this potential complication. No one knows whether people who have experienced Bell’s palsy before are at higher risk from the vaccine.

Q. Does diphenhydramine affect how SSRIs work? I’ve been taking Benadryl to sleep because I’m under stress. I’m worried that it might be messing up my Zoloft.

A. You pose a fascinating question. Diphenhydramine (Benadryl) is found in many allergy medicines and over-the-counter sleep aids. Virtually all nighttime (PM) pain relievers contain this sedating antihistamine.

Diphenhydramine may occasionally interact with selective serotonin reuptake inhibitor (SSRI) antidepressants such as sertraline (Zoloft). We found one case report that suggests diphenhydramine affects the neurotransmitter serotonin (Cureus, April 2018). This could lead to a complication called serotonin syndrome.

Too much serotonin can result in elevated heart rate and blood pressure, shivering, tremor, sweating, muscle twitches, agitation, elevated temperature, muscle contractions and, in severe cases, delirium or coma. We would encourage you to reconsider your use of diphenhydramine for sleep.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website:

www.PeoplesPharmacy.com.

— King Features

Recommended for you